Alveolar haemorrhage is a rare and serious medical emergency with many causes. Diffuse alveolar haemorrhage due to warfarin therapy has been rarely reported in the literature. In this paper, we describe the case of 62-year-old woman with a history of chronic atrial fibrillation treated with warfarin, who was admitted to our institution with haemoptysis and dyspnoea. Alveolar haemorrhage was suspected clinically and subsequently confirmed by bronchoscopy. The patient required aggressive treatment with fresh frozen plasma, vitamin K and mechanical ventilation with a successful outcome. We emphasise the need for early diagnosis and fast therapeutic intervention, especially with over-anticoagulation (INR >9), in patients with this rare and potentially lethal condition.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests: none.
Patient consent: Patient/guardian consent was obtained for publication.